Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 1, 2011, 5:27 AM CST for 6 counties in Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2011, 5:27 AM CST (11:27 UTC)
- Expired
- Jan 1, 2011, 6:15 AM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Greene County, AL, Hale County, AL, Perry County, AL, Sumter County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 3:10 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS54 KBMX 011127
SVRBMX
ALC007-063-065-105-119-125-011215-
/O.NEW.KBMX.SV.W.0006.110101T1127Z-110101T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 AM CST SAT JAN 1 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIBB COUNTY IN CENTRAL ALABAMA...
SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
HALE COUNTY IN WEST CENTRAL ALABAMA...
PERRY COUNTY IN CENTRAL ALABAMA...
EAST CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
SOUTHEASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 615 AM CST
* AT 526 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM COALING TO DUG HILL...AND MOVING EAST
AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENSBORO...BRENT...CENTREVILLE...MARION...BROOKWOOD...BEVILLE
LOCK AND DAM...VANCE AND DUFFYS BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CST SATURDAY MORNING
FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3292 8789 3334 8745 3334 8717 3325 8702
3317 8702 3316 8697 3311 8697 3306 8691
3293 8692 3283 8698 3283 8701 3276 8701
3252 8715 3249 8772 3252 8773 3255 8785
3252 8785 3252 8790 3248 8795 3247 8813
TIME...MOT...LOC 1127Z 259DEG 48KT 3316 8731 3254 8794
$$
17/KLAWS1 follow-up statement
943
WWUS54 KBMX 011152
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 AM CST SAT JAN 1 2011
ALC007-063-065-105-119-125-011215-
/O.CON.KBMX.SV.W.0006.000000T0000Z-110101T1215Z/
PERRY AL-SUMTER AL-HALE AL-GREENE AL-BIBB AL-TUSCALOOSA AL-
552 AM CST SAT JAN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
TUSCALOOSA...BIBB...SOUTHEASTERN GREENE...HALE...EAST CENTRAL SUMTER
AND PERRY COUNTIES UNTIL 615 AM CST...
AT 547 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS BEING
MONITORED...PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WOODSTOCK JUNCTION TO FORKLAND...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...BRENT...CENTREVILLE...MARION...LAKE VIEW...GREENSBORO
MUNICIPAL AIRPORT...TANNEHILL IRONWORKS STATE PARK...WEST
BLOCTON...MERTZ AND EOLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3290 8776 3331 8730 3334 8717 3331 8715
3330 8710 3325 8705 3325 8702 3317 8702
3316 8697 3311 8697 3306 8691 3293 8692
3284 8697 3283 8701 3274 8702 3254 8714
3255 8800
TIME...MOT...LOC 1152Z 261DEG 24KT 3322 8715 3260 8779
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:46 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 1, 3:46 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 346 AM CST SAT JAN 1 2011 .DISCUSSION... ON MY LAST SHIFT...I WAS FORECASTING SNOW...NOW SEVERE WEATHER WEATHER. OH WHAT FUN IT IS TO FORECAST HERE IN THE DEEP SOUTH. HAVE BEEN WATCHING DEWPOINTS ALL AFTERNOON AND EVENING SLOWLY RISE ACROSS THE SOUTHWEST AND WEST TO WHERE THEY ARE NOW. MID 60S ARE EVIDENT IN THE FAR SOUTHWEST WITH LOW 60S ACROSS THE FAR WESTERN COUNTIES. THIS IS JUST AHEAD OF THE COLD FRONT THAT IS STILL IN MISSISSIPPI. AS OF 245 AM...HELICITY VALUES WERE OFF THE CHARTS WITH VALUES OF 500 TO 1000...CAPES AROUND 500...ALTHOUGH THE MOST EFFECTIVE INSTABILITY WAS STILL OUT IN EAST CENTRAL MISSISSIPPI. AS THE FRONT WORKS SLOWLY SOUTH AND EAST THIS AREA WILL ROTATE INTO THE REGION. AS IT ROTATES THE DEWPOINTS WILL TRY TO INCREASE AHEAD OF IT. THIS IS THE MAIN REASONING FOR THE EXTENSION OF THE TORNADO WATCH ACROSS THE CENTRAL SECTIONS OF THE AREA. IT WILL BE TOUGH TO GET THE INSTABILITY INTO PLACE ACROSS THE FAR NORTHEAST...BUT THE SHEAR IS EXTREMELY HIGH TO THE WEST OF THIS AREA AND THE ENVIRONMENT SHOULD MODIFY. THE MAIN THREATS STILL REMAINS IN THE WEST THROUGH THE EARLY MORNING AND THEN WILL SHIFT EAST AS THE FRONT SLIDES THROUGH. THE WINDOW ACROSS THE NORTH IS MUCH SMALLER THAN THE WINDOW ACROSS THE SOUTH. IN FACT WE MAY STILL BE DEALING WITH A SEVERE WEATHER THREAT THROUGH THE EARLY AFTERNOON ACROSS THE SOUTHEASTERN SECTIONS OF THE AREA. IN FACT THE RAIN THREAT CONTINUES ACROSS THE SOUTH THROUGH THE OVERNIGHT HOURS SUNDAY MORNING. WILL CLEAR COUNTIES IN BOTH WATCHES AS THE MORNING PROGRESSES. HIGH PRESSURE SETS UP SHOP THROUGH TUESDAY MORNING. AN UPPER LEVEL FEATURE TRIES TO DEVELOP AHEAD OF A DRY COLD FRONT MOVING THROUGH. THIS MAY BE ENOUGH TO BRING IN SOME MOISTURE INTO THE AREA AND TRIGGER SOME SHOWERS TUESDAY AFTERNOON INTO WEDNESDAY. KEPT CHANCES FAIRLY LOW AS THOUGHT PROCESS IS THAT THE BULK OF THE RAIN WILL REMAIN SOUTH OF THE AREA. THE EURO IS A TOUCH SLOWER SO KEPT POPS IN THROUGH THURSDAY MORNING. MUCH COLDER TEMPERATURES WILL WORK IN BEHIND THIS FRONT WITH DAYTIME TEMPERATURES IN THE 40S NORTH AND 50S SOUTH WITH EVENING LOWS GENERALLY IN THE 20S AND LOW 30S. 16 && .AVIATION...06Z TAF DISCUSSION. SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING. THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS HERE...WIDESPREAD TS WILL BE THE STORY. CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT. A FEW SITES ARE SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND INTO THE MORNING AS RAIN INTENSIFIES. WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY 00-01Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .HYDROLOGY...RIVER OUTLOOK. MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3 INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 31 48 22 53 / 100 30 0 0 0 ANNISTON 62 32 49 24 54 / 100 30 10 0 0 BIRMINGHAM 62 32 48 26 54 / 100 20 0 0 0 TUSCALOOSA 63 31 50 24 56 / 100 20 0 0 0 CALERA 62 32 49 26 55 / 100 30 0 0 0 AUBURN 63 39 53 27 57 / 100 70 10 0 0 MONTGOMERY 68 37 53 27 59 / 100 60 10 0 0 TROY 68 41 54 27 59 / 100 70 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARENGO...MARION...PERRY...PICKENS... SHELBY...ST. CLAIR...SUMTER...TUSCALOOSA...WALKER...WINSTON. && 16/16/27
Hazardous weather outlook, Jan 1, 3:56 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 356 AM CST SAT JAN 1 2011 ALZ011>015-017>050-021000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 356 AM CST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE ACROSS NORTHERN AND WESTERN SECTIONS OF CENTRAL ALABAMA AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATION AND COULD RESULT IN LOCALIZED FLOODING. THE MAIN THREAT WILL CONTINUE THROUGH NOON. ALONG WITH THE HEAVY RAIN...THERE IS A THREAT FOR SCATTERED SEVERE THUNDERSTORMS THROUGH THE EARLY AFTERNOON. THE THREAT SHOULD INCLUDE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF AN ANNISTON TO SELMA LINE. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE POSSIBLE THROUGH NOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 1, 2:38 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 1 S VERNON 33.74N 88.11W
01/01/2011 LAMAR AL EMERGENCY MNGR
MULTIPLE TREES DOWN ON HIGHWAY 17.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:43 PM CST | Special Weather Statement | BMX | Pickens | 47 min |
| Dec 31, 11:15 PM CST | Areal Flood Advisory | BMX | Marion, Walker, Winston | 3 hr |
| Jan 1, 12:28 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 9 hr |
| Jan 1, 12:57 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 33 min |
| Jan 1, 1:17 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Jan 1, 1:53 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 37 min |
| Jan 1, 2:26 AM CST | Tornado Warning | BMX | Fayette, Lamar, Marion, Walker | 34 min |
| Jan 1, 2:27 AM CST | Tornado Warning | BMX | Pickens | 48 min |
| Jan 1, 3:10 AM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 35 min |
| Jan 1, 3:36 AM CST | Flash Flood Watch | BMX | Etowah, St. Clair | 8 hr |
| Jan 1, 3:37 AM CST | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Jan 1, 3:37 AM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 38 min |
| Jan 1, 4:13 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Jan 1, 4:36 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Blount, Greene, Hale, Jefferson, Marengo and 3 more | 39 min |
| Jan 1, 5:46 AM CST | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Jan 1, 9:29 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 24 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.